Vermont, 2008Hail and Damaging Winds in Vermont, August 18, 2008
August 18, 2008 · NWS BTV · 3 events in 3 counties and zones
A strong cold front moved through a moderately unstable air mass across northern New York during the late afternoon and early evening hours of August 18th. However, the atmosphere stabilized during the evening hours across Vermont as this cold front moved across the region with scattered thunderstorms and isolated reports of wind damage in Hardwick (Caledonia county), Tinmouth (Rutland county)…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through a moderately unstable air mass across northern New York during the late afternoon and early evening hours of August 18th. However, the atmosphere stabilized during the evening hours across Vermont as this cold front moved across the region with scattered thunderstorms and isolated reports of wind damage in Hardwick (Caledonia county), Tinmouth (Rutland county) and penny size hail in Greensboro (Orleans county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 18, 6:31 PM EST, 29 minutes earlier.
Area forecast discussion, Aug 18, 6:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
731 PM EDT MON AUG 18 2008
.SYNOPSIS...
A STRONG FRONTAL BOUNDARY WILL PUSH SOUTH THROUGH THE NORTH
COUNTRY INTO THE EVENING HOURS. THIS WILL BRING PRECIPITATION TO
THE REGION DURING THIS TIME. HIGH PRESSURE THEN BUILDS OVER THE
AREA DURING THE DAY TUESDAY...RIGHT INTO THE END OF THE WEEK. A
FRONTAL BOUNDARY WILL APPROACH THE REGION BY THE WEEKEND FOR
ANOTHER ROUND OF PRECIPITATION.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 405 PM EDT MONDAY...REGION UNDER SVR THUNDERSTORM WATCH ATTM
AS STRONG FRNTL BOUNDARY SLOWLY TRUDGES SOUTHWARD. TEMPS ACROSS
THE REGION INTO THE 70S/80S WITH TD/S INTO THE 60S. UNSTABLE
AIRMASS WILL SUPPORT POTENTIAL SEVERE TS WITH WIND AND HAIL. MDLS
HAVE SHOWN SLOW MVMNT W/ FRNT WHICH PUTS ACTIVITY AFT EVENING
COMMUTE...ALTHOUGH SCT TS POPPING UP AHEAD OF SYSTEM. EXPECTING
THIS TO PUSH THRU THE CWA OVERNGT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 405 PM EDT MONDAY...FRNTL BOUNDARY WILL BE SOUTH OF THE CWA
BY TUESDAY MORN. NORTHERLY FLOW AHEAD OF APPROACHING SFC RIDGE
WILL KEEP LL CLD COVER OVER MUCH OF THE CWA THRU THE MORNING HRS.
WILL BEGIN TO THIN OUT DURING THE AFTNOON AND FINALLY CLR BY THE
EVENING. THIS WILL SET UP THE CWA FOR A NICE RADIATIONAL COOLING
NIGHT. MDL GUIDANCE TEMPS PUT PORTIONS OF THE DACKS INTO THE
30S...WHICH WOULD GIVE THE POTENTIAL FOR SOME SCT FROST. 850 TEMP
0F 2-4C OVER THE DACKS W/ CLR SKIES WOULD SUPPORT THIS...SO NEXT
SHIFT WILL HAVE TO DECIDE IF A FROST ADVISORY IS WARRANTED. HIGH
PRESSURE CRESTS OVERHD ON WED FOR ANOTHER NICE DRY DAY OVER THE
AREA.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 240 PM EDT MONDAY...HIGH PRESSURE CENTER MOVES OVER REGION
ON THURSDAY...AND SHIFTS SLOWLY EAST INTO THE GULF OF MAINE BY
SATURDAY. GRADUAL MODERATION IN TEMPS EXPECTED THURSDAY THROUGH
SATURDAY AS AIRMASS MODIFIES AND RETURN SOUTHERLY FLOW DEVELOPS BY
NEXT WEEKEND. AN INCREASE IN MOISTURE EXPECTED BY SUNDAY IN
ADVANCE OF UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT DROPPING
SOUTHEAST FROM THE GREAT LAKES REGION. BEST CHANCE FOR SEEING SOME
SHOWERS AND THUNDERSTORMS WITH THIS FEATURE LOOKS TO BE SUNDAY
AFTERNOON INTO EARLY MONDAY.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z WEDNESDAY...ATMOSPHERE DESTABILIZING ACROSS THE FORECAST
AREA AT THIS TIME IN ADVANCE OF STRONG COLD FRONT...WHICH WILL
DROP SOUTH ACROSS THE REGION TONIGHT. EXPECT SCATTERED
THUNDERSTORMS TO CONTINUE ACROSS VERMONT AND NORTHERN NEW YORK THIS
EVENING MAINLY BTWN 00Z-06Z TUES. A PERIOD OF IFR CONDITIONS AND
PERHAPS SOME STRONG WIND GUSTS AND HAIL ARE POSSIBLE WITH THESE
STORMS. THE COLD FRONT WILL BE ALONG THE CANADIAN BORDER BY
02Z...AND SOUTH OF THE REGION BY 08Z TUES. WINDS WILL SHIFT INTO NW
OVRNGHT WITH PASSAGE OF FRONT. POST FRONTAL LLVL MSTR LINGERS ACRS
MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING. ANY SHWRS WILL
END...BUT SOME AREAS OF MVFR/IFR CIGS WILL PERSIST TILL ABOUT 14Z
TUES...AFTER WHICH TIME THERE WILL BE A DECREASE IN CLOUD COVER.
00Z WEDNESAY THROUGH SATURDAY...A RIDGE OF HIGH PRESSURE WILL BUILD
SOUTHEAST FROM THE GREAT LAKES TUESDAY AND BE OVER VERMONT AND
NORTHERN NEW YORK THROUGH FRIDAY...MOVING OFF THE EAST COAST
SATURDAY. MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOME
AREAS OF RADIATION FOG ARE POSSIBLE THROUGH THE PERIOD IN THE
SHELTERED VALLEYS...MAINLY BTWN 06Z-12Z EACH DAY...INCLUDING TAF
SITES KMPV/KLSK.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...JN
SHORT TERM...JN
LONG TERM...RJS
AVIATION...RJS/DUMONT
Hazardous weather outlook, Aug 18, 2:50 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT MON AUG 18 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-192000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
350 PM EDT MON AUG 18 2008
...SEVERE THUNDERSTORM WATCH 838 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Aug 18, 5:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
632 PM EDT MON AUG 18 2008
VTZ008-010-012-018-182330-
WASHINGTON-ORANGE-WINDSOR-EASTERN ADDISON-
INCLUDING...AINSWORTH STATE PARK...ALLIS STATE PARK...ALPINE
VILLAGE...BRADFORD...BRADFORD CENTER...BRAINTREE...BROOKFIELD...
CHELSEA...CORINTH...CORINTH CENTER...CORINTH CORNERS...EAST BARRE...
EAST BRAINTREE...EAST BROOKFIELD...EAST CORINTH...EAST ORANGE...EAST
ROXBURY...EXIT 17 I91...EXIT 4 I89...EXIT 5 I89...GRANVILLE...
HANCOCK...NEWBURY...NORTH RANDOLPH...ORANGE...RANDOLPH CENTER...
ROXBURY...SOUTH BARRE...SOUTH NEWBURY...SOUTH NORTHFIELD...SOUTH
WASHINGTON...TOPSHAM...TOPSHAM FOUR CORNERS...WAITS RIVER...
WASHINGTON...WELLS RIVER...WEST BROOKFIELD...WEST CORINTH...WEST
NEWBURY...WEST TOPSHAM AND WILLIAMSTOWN
632 PM EDT MON AUG 18 2008
AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRANVILLE IN ADDISON COUNTY VERMONT...MOVING EAST
AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR BROOKFIELD BY 650
PM...NEAR WILLIAMSTOWN BY 700 PM...NEAR WASHINGTON BY 710 PM...NEAR
EAST ORANGE...WAITS RIVER BY 720 PM AND NEAR TOPSHAM BY 730 PM.
SMALL HAIL...GUSTY WINDS IN EXCESS OF 35 MPH...AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER WHEN THREATENING
WEATHER APPROACHES.
MB
Special weather statement, Aug 18, 6:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
715 PM EDT MON AUG 18 2008
VTZ003-004-006-007-190015-
LAMOILLE-CALEDONIA-ORLEANS-ESSEX-
INCLUDING...CANAAN AND MORRISVILLE
715 PM EDT MON AUG 18 2008
AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ACROSS ORLEANS AND LAMOILLE COUNTIES IN
NORTHERN VERMONT...FROM HOLLAND TO WOLCOTT...MOVING EAST AT 33
MPH.
THUNDERSTORMS WILL BE NEAR NORTON...WESTMORE BY 730 PM...NEAR
STANNARD...SHEFFIELD BY 740 PM...NEAR CANAAN...WEST BURKE BY 750
PM...NEAR LYNDONVILLE...EAST BURKE BY 800 PM...NEAR VICTORY AND
GRANBY BY 810 PM.
SMALL HAIL...GUSTY WINDS IN EXCESS OF 35 MPH...AND HEAVY DOWNPOURS
CAN BE EXPECTED WITH THESE STORMS. IF YOU ARE OUTDOORS...MOVE INSIDE
TO SAFETY AT THE FIRST SIGN OF THREATENING WEATHER.
MB
Local storm report, Aug 18, 6:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
717 PM EDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 6 NW CHIPMAN 44.84N 75.28W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN WADDINGTON.
0609 PM TSTM WND DMG LISBON 44.73N 75.32W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0609 PM TSTM WND DMG NORFOLK 44.80N 74.99W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0627 PM TSTM WND DMG POTSDAM 44.67N 74.99W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
ERICELocal storm report, Aug 18, 6:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
722 PM EDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 15 S MALONE 44.63N 74.29W
08/18/2008 FRANKLIN NY AMATEUR RADIO
8 TO 10 INCH DIAMETER TREE DOWN ON POWER LINE.
&&
ERICELocal storm report, Aug 18, 6:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
743 PM EDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 2 N SARANAC 44.68N 73.74W
08/18/2008 CLINTON NY AMATEUR RADIO
TREES DOWN ON POWER LINES ON RYAN RD.
&&
DONNYDLocal storm report, Aug 18, 6:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
758 PM EDT MON AUG 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL SWANTON 44.92N 73.12W
08/18/2008 M0.25 INCH FRANKLIN VT TRAINED SPOTTER
0551 PM TSTM WND DMG 6 NW CHIPMAN 44.84N 75.28W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN WADDINGTON.
0609 PM TSTM WND DMG NORFOLK 44.80N 74.99W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0609 PM TSTM WND DMG LISBON 44.73N 75.32W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0627 PM TSTM WND DMG POTSDAM 44.67N 74.99W
08/18/2008 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0658 PM TSTM WND DMG 15 S MALONE 44.63N 74.29W
08/18/2008 FRANKLIN NY AMATEUR RADIO
8 TO 10 INCH DIAMETER TREE DOWN ON POWER LINE.
0730 PM TSTM WND DMG PERU 44.58N 73.53W
08/18/2008 CLINTON NY LAW ENFORCEMENT
TREES DOWN...TIME ESTIMATED.
0735 PM TSTM WND DMG 2 N SARANAC 44.68N 73.74W
08/18/2008 CLINTON NY AMATEUR RADIO
TREES DOWN ON POWER LINES ON RYAN RD.
&&
ERICEThunderstorm Wind, Rutland
- When
- August 18, 7:00 PM EST
- Where
- Rutland County, Tinmouth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 43.450, -73.050
A large tree and several large branches downed by thunderstorm winds in Tinmouth.
Hail, Orleans
- When
- August 18, 7:32 PM EST
- Where
- Orleans County, 0.98 mi W of Greensboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -72.300
Penny size hail reported in Greensboro.
Thunderstorm Wind, Caledonia
- When
- August 18, 7:36 PM EST
- Where
- Caledonia County, 1.63 mi N of East Hardwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.544, -72.298
Several reports of trees down along Route 16 between Hardwick and Greensboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 18 to 22, 20081 death · 4 injured · $4.0 million · EF2 · 23 events
- Flash Flooding and Flooding in Texas, August 18 to 19, 2008$25 million · 4 events
- Damaging Winds in Washington, August 18, 20081 death · $3,000 · 50 kt wind · 6 events
- Flash Flood and Flood in Texas, August 18, 2008$1.2 million · 4 events
- Flash Flooding and Flooding in Oklahoma, August 18 to 19, 2008$140,000 · 6 events
- Damaging Winds in New York, August 18, 2008$90,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in New York, August 18, 2008$60,000 · 1 in hail · 4 events
- Heavy Rain in Florida, August 18 to 23, 200810 events
- Lightning Strike in Alabama, August 18, 20081 injured · 1 event
- Hail and Damaging Wind in Oregon, August 18, 2008$600 · 1 in hail · 9 events
- Damaging Winds in Idaho, August 18 to 20, 2008$11,000 · 50 kt wind · 2 events
- Flash Flooding in Oklahoma, August 18, 2008$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131324, 131323, 131325.